Alert archive / Utah / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 99, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 7, 2010, 3:38 PM MDT for Emery County, Sevier County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2010, 3:38 PM MDT (21:38 UTC)
- Expired
- Oct 7, 2010, 4:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Emery County, UT, Sevier County, UT
The radar
The Cedar City radar (KICX), 200 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 7, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:06 PM MDT, 32 minutes earlier.
Area forecast discussion, Oct 7, 3:06 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT THU OCT 7 2010
.SYNOPSIS...A STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE EAST
THROUGH THE GREAT BASIN TODAY AND EXIT THE AREA FRIDAY AFTERNOON.
A GENERALLY DRY NORTHWESTERLY FLOW WILL PREVAIL FOR THE UPCOMING
WEEKEND.
&&
.DISCUSSION...THE PERSISTENT UPPER LEVEL LOW WILL FINALLY BEGIN
TO MOVE AWAY FROM THE AREA LATER TODAY INTO EARLY FRIDAY. COPIOUS
AMOUNTS OF PRECIPITATION HAVE OCCURRED...WITH MANY LOCATIONS IN
SOUTHERN UTAH MEASURING BETWEEN 2 AND 4 INCHES WITH ISOLATED
POCKETS OF UP TO 6 INCHES SINCE MONDAY.
PWATS HAVE DECREASED ACROSS MUCH OF THE STATE THIS
AFTERNOON...WITH BLENDED PW IMAGERY INDICATING THE WESTERN HALF OF
UTAH HAS FALLEN NEAR TO BELOW 0.50 INCHES. VALUES NEAR 0.50 TO
0.70 INCHES REMAIN ACROSS EASTERN UTAH...WITH THE HIGHEST VALUES
CLOSE TO THE GREEN RIVER.
VISIBLE SATELLITE INDICATES VIGOROUS CONVECTIVE DEVELOPMENT
CONTINUES AT THIS TIME ACROSS THE EASTERN HALF OF UTAH. VERY
STRONG SHEAR...SOMEWHAT DECENT MOISTURE AND MORE THAN ADEQUATE
DYNAMIC LIFT ARE CO-LOCATED ACROSS THIS AREA.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE
EASTERN HALF OF THE CWA THROUGH 8 PM TONIGHT. THE MAIN THREAT WITH
THUNDERSTORMS IN THIS AREA WILL BE DAMAGING WINDS AND LARGE HAIL.
WITH THE EXTREME AMOUNT OF SHEAR...AN ISOLATED SUPERCELL CANNOT BE
RULED OUT. OUTSIDE OF THE HIGHEST THREAT AREA...STRONG
THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL
HAIL...PARTICULARLY CENTRAL PORTIONS OF THE STATE.
AT ODDS WITH THE SEVERE CONVECTION ACROSS THE EASTERN HALF OF THE
STATE...SNOW LEVELS ARE EXPECTED TO FALL TO NEAR 9000 FEET
OVERNIGHT...AND NEAR 8500 FEET FRIDAY MORNING. SEVERAL HIGH PASSES
INCLUDING THE MIRROR LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE
ROUTE 39 NEAR THE MONTE CRISTO SUMMIT AND STATE ROUTE 35 NEAR WOLF
CREEK SUMMIT MAY HAVE MINOR ACCUMULATIONS OF SNOW TONIGHT INTO
FRIDAY MORNING. TRAVELERS INTO THESE AREAS SHOULD BE PREPARED FOR
WINTER DRIVING CONDITIONS.
THE AREAL FLOOD WARNING WAS CANCELLED THIS MORNING AS THE HEAVY
RAINFALL HAS LARGELY ENDED FOR SOUTHEASTERN UTAH. THERE MAYBE A
THUNDERSTORM OR TWO WITH LOCALLY HEAVY RAINFALL...BUT BY AND LARGE
PWATS DO NOT SUPPORT ADDITIONAL WIDESPREAD HEAVY RAINFALL. ALTHOUGH
MANY WATERWAYS CONTINUE TO RUN AT HIGH LEVELS...THE RIVERS ARE
TRENDING DOWNWARD TO BASEFLOW CONDITIONS.
IT IS IMPORTANT TO NOTE THAT WHILE MOST WATERWAYS ARE IN
DECLINE...THEY ARE CURRENTLY FLOWING AT HIGHER THAN NORMAL LEVELS
FOR THIS TIME OF YEAR. PLEASE BE VIGILANT IF YOU PLAN ON TRAVELING
THROUGH THIS AREA THROUGHOUT THE DAY. SOME ROADWAYS NEAR THESE
RIVERS MAY STILL BE FLOODED...AND MOTORISTS ARE REMINDED NOT TO
CROSS FLOODED ROADWAYS AS EVEN ONE FOOT OF WATER CAN BE VERY
DANGEROUS.
FOLLOWING THE DEPARTURE OF THE UPPER LEVEL LOW...A RIDGE WILL
PUSH INTO THE WESTERN UNITED STATES. IN THE LONG RANGE...BOTH THE
EC AND THE GFS ARE IN AGREEMENT THAT A SPLITTING SYSTEM WILL
APPROACH THE AREA MONDAY INTO EARLY TUESDAY BRINGING A COLD FRONT
THROUGH THE AREA. THE GFS SPLITS THIS SYSTEM EARLIER THAN THE EC
AND THUS BRINGS SIGNIFICANTLY LESS PRECIPITATION THROUGH THE AREA.
DECIDED TO NUDGE TOWARDS THE MIDDLE OF THE TWO SOLUTIONS. THE 12Z
EC WAS SIGNIFICANTLY WARMER THAN THE 00Z RUN AS WELL...WHICH IS
CLOSER TO THE RUN TO RUN SOLUTION OF THE GFS.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE EVENING...THOUGH CIGS ARE EXPECTED TO DROP TO AROUND 7000 FT AGL
BY 23Z. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD STAY GENERALLY
LIGHT...WITH A WEST TO NORTHWESTERLY DIRECTION MOST LIKELY UNTIL
BETWEEN 03Z AND 04Z...WHEN SOUTHEASTERLY WINDS SHOULD PREVAIL.
HOWEVER...IT IS LIKELY THAT THUNDERSTORMS DEVELOPING IN THE VICINITY
OF THE TERMINAL WILL RESULT IN PERIODS OF GUSTY AND ERRATIC WINDS
THROUGH THE EARLY EVENING. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL...WHICH WOULD RESULT IN
A 20 PERCENT CHANCE OF BRIEF HIGH-END MVFR CIGS IN HEAVIER SHOWERS.
&&
.FIRE WEATHER...THE UPPER LOW THAT BROUGHT THE COOL/WET WEATHER TO
UTAH THIS WEEK IS FINALLY ON THE MOVE THROUGH NEVADA THIS AFTERNOON.
THIS LOW WILL CROSS UTAH TONIGHT THROUGH EARLY FRIDAY...THEN EXIT
THE BASIN BY LATE FRIDAY. ONE MORE ACTIVE PERIOD OF SHOWERS AND
THUNDERSTORMS WITH WIDESPREAD WETTING PRECIPITATION EXPECTED THROUGH
AT LEAST THIS EVENING...WITH ONLY LINGERING LIGHT PRECIPITATION INTO
FRIDAY. SIGNIFICANTLY DRIER AND SOMEWHAT WARMER CONDITIONS EXPECTED
THIS WEEKEND AS HIGH PRESSURE ALOFT SETTLES OVER UTAH THIS WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT THIS EVENING FOR
UTZ008>014-020-021-517-518.
WY...NONE.
&&
PUBLIC...KRUSE
FIRE WEATHER...CONGER
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Oct 7, 2:14 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 214 PM MDT THU OCT 7 2010 UTZ001>016-019>021-517-518-WYZ021-081200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 214 PM MDT THU OCT 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE UPPER LEVEL LOW WILL CONTINUE TO PUSH THROUGH THE REGION TODAY INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER A LARGE PORTION OF THE AREA. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN UTAH...WITH LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAINFALL. SNOW LEVELS WILL CONTINUE TO DROP TO NEAR 9000 FEET LATER THROUGH TONIGHT. MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE ACROSS THE MIRROR LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE ROUTE 39 NEAR MONTE CRISTO SUMMIT AND STATE ROUTE 35 OVER WOLF CREEK SUMMIT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW LEVELS WILL FALL TO NEAR 8500 FEET FRIDAY MORNING. ADDITIONAL MINOR ACCUMULATIONS OF SNOW WILL REMAIN POSSIBLE ACROSS THE MIRROR LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE ROUTE 39 NEAR MONTE CRISTO SUMMIT AND STATE ROUTE 35 OVER WOLF CREEK SUMMIT. THE STORM SYSTEM WILL MOVE EAST OUT OF THE AREA BY FRIDAY AFTERNOON. SHOWERS WILL PERSIST ACROSS THE NORTH FRIDAY WHILE THEY TAPER OFF ACROSS THE SOUTH. DRIER CONDITIONS ARE EXPECTED FOR THIS WEEKEND. A WEAK STORM SYSTEM WILL FOLLOW FOR MONDAY AND TUESDAY...BRINGING A FEW SHOWERS TO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 3:48 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Oct 7, 4:16 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
| Oct 7, 4:38 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Oct 7, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 45 min |
| Oct 7, 5:30 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 45 min |
| Oct 7, 5:33 PM MDT | Special Weather Statement | SLC | Tooele | 57 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.